Hail, Yellow Medicine
- When
- May 30, 4:15 AM CST
- Where
- Yellow Medicine County, 0.85 mi SE of Hanley Falls
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.690, -95.620
Several waves of thunderstorms developed across southern and central Minnesota, as well as west central Wisconsin during the morning and early afternoon hours of Monday, May 30th. Most of the hail was small, but a few large hail stones were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Several waves of thunderstorms developed across southern and central Minnesota, as well as west central Wisconsin during the morning and early afternoon hours of Monday, May 30th. Most of the hail was small, but a few large hail stones were reported. Due to high freezing levels and a very moist atmosphere, most of the hail size was non-severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 30, 12:38 AM CST, 3 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 138 AM CDT MON MAY 30 2011 .DISCUSSION... CONVECTION CONTINUES TO DEVELOP ALONG THE NOSE OF THE INCREASING LOW LEVEL JET ACROSS IA/SD/S MN EARLY THIS MORNING. COMPLEX IN SD/FAR SW MN HAS SOME INDICATION OF A NE TRAJECTORY ACROSS S...EC MN BY MORNING. HOWEVER...INCREASING ELEVATED CAP WILL EVENTUALLY WIN OVER BY MORNING AS THE MAIN CONVECTION MOVES N/NE ACROSS CENTRAL/N MN. ALTHOUGH SOME CONVECTION WILL LIKELY LINGERING THRU 15Z-18Z ACROSS PORTIONS OF N/NE FA...WILL SEE HOW THE CONVECTION EVOLVES OVER THE NEXT FEW HRS IF WE NEED A MORNING POP/WX GROUP. ONCE THE CAPPING INVERSION TAKES OVER...IT WILL NOT BE UNTIL LATE THIS AFTN/EVENING THAT ANY TYPE OF TSRA/SHRA DEVELOP ACROSS OUR FA. BEST BET IS TO CONTINUE HIGHER POPS IN THE FAR W...AND HOLD OFF UNTIL AFTER 3Z. CONFIDENCE IS VERY LOW ON THE INITIATION OF CONVECTION TO THE WEST LATE THIS AFTN/EVENING...SO WILL LIKELY STICK WITH CURRENT POPS/WX GRIDS THIS EVENING/OVERNIGHT. AS THE CONVECTION MOVES FURTHER EAST ACROSS E MN...IT WILL LIKELY BUMP INTO THE DRIER MID LEVELS AND ASSOCIATED CAP. BUT WITH THE DYNAMICS ASSOCIATED WITH THE INITIAL CONVECTION ACROSS THE EASTERN DAKOTAS/WESTERN MN...IT WILL LIKELY HAVE AT LEAST 30-60% COVERAGE ACROSS THE EAST AFTER 06Z-09Z. SVR WX PARAMETERS AND LATEST SPC DAY 1 HAS A MODERATE RISK OF SVR TSRA ACROSS THE FAR WESTERN FA...SO WILL HIGHLIGHT MORNING HWO ON THIS POTENTIAL. FURTHER TO THE EAST...DIURNAL AFFECTS WILL LEAD TO LESS CHC OF SVR WX. BUT...DUE TO THE STRONG WNDS AT MID LEVELS...AN INCREASING CHC OF WND DAMAGE IS POSSIBLE AS THE COMPLEX WILL LIKELY SURGE EASTWARD ACROSS THE REGION. AFT TUE MORNING...WITH RESIDUAL MOISTURE/SHRA TO THE EAST...A BREAK IN THE RAINFALL IS EXPECTED. THE MEAN UPPER FLOW AND MODEL TRENDS HAVE THE UPPER RIDGE CONTINUING ACROSS THE SE U.S. HOWEVER...IT SEEMS THAT THIS RIDGE IS BUILDING ACROSS THE CENTRAL U.S. BY THE END OF THE WEEK WHICH LEADS TO A STRONGER CAPPING INVERSION LIKELY IN THE MIDWEST. HOW FAR NORTH THIS CAP MOVES WILL DETERMINE THE AMT OF CONVECTION BY THE END OF THE WEEK. BASED ON CURRENT TRENDS...THE BEST CHC OF SHRA/TSRA WILL BE THU...WITH AN INCREASING TREND OF LESS CONVECTION BY THE END OF THE WEEK...AND INTO THE WEEKEND. THE BEST CHC WILL BE ALONG THE WESTERN/NORTHERN EXTEND OF THIS UPPER RIDGE WHICH IS EXPECTED TO CONTINUE THRU EARLY THE FOLLOWING WEEK. WITH THIS TYPE OF PATTERN...TEMPS WILL LIKELY BE NEAR OR ABV NORMAL FOR A CHG...WITH MORE HUMID CONDITIONS DEVELOPING. ..JLT.. && .AVIATION... /06Z TAF ISSUANCE/ MVFR CEILINGS AND VISIBILITIES CONTINUE TO LIFT NORTHWARD WITH SOME IFR IN SOUTHERN MN WITH DRIZZLE. WILL BRING MVFR CONDITIONS INTO TAF SITES WITH HIGH CONFIDENCE. THERE IS SOME CHANCE FOR IFR BUT NOT CONFIDENT ENOUGH TO ADD THIS TO THE TAFS. OTHER MAIN CONCERN IS THUNDER. WARM ADVECTION PATTERN IS SUCH THAT THERE MAY WELL BE A COUPLE ROUNDS OF STORMS DURING THE NEXT SIX HOURS. BEST CHANCE WILL BE THROUGH 10Z AND HAVE GENERALLY CONFINED THUNDER TO THAT PERIOD. CONFIDENCE IN THIS IS MEDIUM. LAST MATTER IS STRONG SSE WIND ON MONDAY. MOST AREAS WILL SEE GUSTS AROUND 25 KNOTS BY MID MORNING...WITH STRONGER GUSTS OVER 30 KNOTS AT AXN AND RWF. MIGHT EVEN SEE SOME 35 KNOTS AT TIMES IN WRN MN. HIGH CONFIDENCE. KMSP... 1500-2000 FOOT CEILINGS HAVE ARRIVED ALONG WITH SCATTERED STORMS. THERE IS SOME POTENTIAL FOR IFR CEILINGS BUT THAT WILL MAINLY BE IF DRIZZLE BECOMES WIDESPREAD. HAVE CONFINED THUNDER TO 06Z-08Z WITH FIRST WAVE OF WARM ADVECTION. THIS MAY NEED TO BE UPDATED IF STORMS IN SE SD HOLD TOGETHER. CONFIDENCE IS ONLY AVERAGE. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JLT/TDK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 435 AM CDT MON MAY 30 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 310945- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 435 AM CDT MON MAY 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 9 AM ACROSS PORTIONS OF WEST CENTRAL...CENTRAL AND EAST CENTRAL MINNESOTA. THE MAIN HAZARD WILL BE LARGE HAIL AND WIND GUSTS TO 60 MPH. LATER THIS AFTERNOON AND EVENING...STRONG TO SEVERE THUNDERSTORMS WILL BE LIKELY IN WEST CENTRAL MINNESOTA...WITH SEVERE THUNDERSTORMS POSSIBLE ACROSS THE REST OF CENTRAL AND SOUTHERN MINNESOTA OVERNIGHT. THE MAIN HAZARD WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE IN WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY...AND THROUGH FRIDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WEST CENTRAL MINNESOTA LATER TODAY...AND ACROSS THE REST OF SOUTHERN AND CENTRAL MINNESOTA THIS EVENING. JLT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 243 AM CDT MON MAY 30 2011 WIZ015-016-300830- BARRON-RUSK- 243 AM CDT MON MAY 30 2011 AT 239 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HILLSDALE. THIS STORM WAS MOVING NORTHEAST AT 35 MPH. HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... BARRON. CAMERON. CANTON. HAUGEN. BRILL. MIKANA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. && LAT...LON 4563 9193 4564 9122 4532 9156 4532 9208 TIME...MOT...LOC 0743Z 230DEG 31KT 4536 9185
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
317 AM CDT MON MAY 30 2011
MNZ041-047-048-300900-
DOUGLAS-POPE-STEVENS-
317 AM CDT MON MAY 30 2011
AT 316 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES SOUTHWEST OF STARBUCK. THIS STORM WAS MOVING
NORTHEAST AT 45 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CYRUS.
STARBUCK.
KENSINGTON.
LOWRY.
HOLMES.
FORADA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4598 9575 4599 9515 4578 9515 4552 9544
4552 9574
TIME...MOT...LOC 0817Z 217DEG 39KT 4560 9560SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
323 AM CDT MON MAY 30 2011
MNZ065>067-300915-
MCLEOD-RENVILLE-SIBLEY-
323 AM CDT MON MAY 30 2011
AT 320 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR FAIRFAX. THIS STORM WAS MOVING NORTHEAST AT 45 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FAIRFAX.
GIBBON.
HECTOR.
FERNANDO.
STEWART.
BROWNTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4454 9487 4488 9462 4489 9401 4464 9402
4445 9468
TIME...MOT...LOC 0824Z 221DEG 39KT 4456 9467SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 AM CDT MON MAY 30 2011
MNZ051-052-059>062-068-301000-
ANOKA-CARVER-HENNEPIN-ISANTI-RAMSEY-SHERBURNE-WRIGHT-
420 AM CDT MON MAY 30 2011
AT 415 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MAPLE LAKE TO WATERTOWN TO
COLOGNE. THESE STORMS WERE MOVING NORTHEAST AT 60 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BUFFALO.
ROCKFORD.
ELK RIVER.
ORONO.
SHOREWOOD.
WOODLAND.
ZIMMERMAN.
ROBBINSDALE
BROOKLYN PARK.
MINNEAPOLIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4516 9306 4492 9312 4490 9315 4478 9379
4501 9382 4531 9404 4559 9321
TIME...MOT...LOC 0918Z 236DEG 50KT 4524 9397 4511 9388
4502 9383 4482 9379SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
423 AM CDT MON MAY 30 2011
MNZ056-064-301015-
CHIPPEWA-YELLOW MEDICINE-
423 AM CDT MON MAY 30 2011
AT 420 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES WEST OF TAUNTON. THIS STORM WAS MOVING NORTHEAST
AT 45 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
PORTER.
ST LEO.
SPRING CREEK.
CLARKFIELD.
HANLEY FALLS.
MONTEVIDEO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4469 9625 4481 9603 4480 9586 4488 9584
4489 9574 4494 9573 4494 9577 4497 9571
4470 9544 4464 9560 4462 9616
TIME...MOT...LOC 0924Z 234DEG 40KT 4465 9614The Sioux Falls radar (KFSD), 151 km away, was scanning. The volume nearest the first event began at 10:15 UTC.
13 hail, 1 lightning. Local standard time, as filed.
A lightning bolt struck a home in St. Michael and caused a house fire.
Occurred near Interstate 35W and 54th St in South Minneapolis.
Hail fell just east of Goose Lake.
Hail fell at Loring Park, just south of downtown Minneapolis.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294963, 302555, 294965, 294964, 294967, 294966, 294968, 294969, 294970, 294971, 294972, 294973, 294974, 294975.